Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Des Moines, IA

August 1, 2003Mahaska County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2003, 1:13 PM CDT for Mahaska County, Wapello County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 1:13 PM CDT (18:13 UTC)
Expired
Aug 1, 2003, 1:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Mahaska County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KDMX 011813
SVRDMX
IAC123-179-011845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
113 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA
  NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA

* UNTIL 145 PM CDT

* AT 108 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF EDDYVILLE...OR ABOUT 18 MILES
  NORTHWEST OF OTTUMWA...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR KIRKVILLE AROUND 120 PM AND
  NEAR OTTUMWA INDUSTRIAL AIRPORT AROUND 125 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4124 9277 4103 9265 4102 9219 4124 9242

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 3:55 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT FRI AUG 1 2003

COLD FRONT IS CURRENTLY PUSHING THROUGH THE CWA WITH LITTLE FAN
FARE.  MODELS HAVE NO CHANGED MUCH IS THE OVERALL PICTURE WITH
MOVING THE LARGE LOW PRESSURE SYSTEM SE INTO WI OVER THE NEXT 36
HOURS.  WEAK DISTURBANCES IN THE FLOW WILL KEEP A CHANCE FOR
SHRA/TSRA GOING THIS AFTN AND AGAIN SATURDAY AFTN OVER THE FAR EAST.
IN ADDITION...IF YOU BELIEVE THE GFS WHICH HAS BEEN CONSISTENT THE
PAST SEVERAL RUNS IN DEVELOPING A TIGHT 31 UNIT VORT MAX AND RUNNING
IT EAST ACROSS SRN IA/NRN MO...THERE WILL BE CHANCES ACROSS SRN IA
FOR TSRA THIS AFTN.  AT THIS POINT...I THINK THE GFS IS OVERDOING
WHATEVER THE MIGHT BE OUT THERE BUT I WILL KEEP A SMALL CHANCE GOING
THIS AFTERNOON AS WE ALREADY HAVE IT IN THERE AND I CANNOT RULE IT
OUT.  I THINK THE GFS HAS MAGNIFIED THIS FEATURE THOUGH DUE TO
CONVECTIVE FEEDBACK.  AS FOR TEMPS...I WENT A BIT WARMER TODAY THAN
MOS DUE TO THE LACK OF PRECIP AND CLOUDS WITH THE FRONT.  I WENT
SLIGHTLY COOLER SUNDAY INTO MONDAY AS HIGH PRESSURE SETTLES IN.

.DSM...NONE

FAB
Hazardous weather outlook, Aug 1, 5:30 AM CDT, 7 hours 43 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL IOWA THIS MORNING AS AN
UPPER LEVEL DISTURBANCE MOVES SOUTHEAST OUT OF NEBRASKA INTO
MISSOURI.  WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE BE
ASSOCIATED WITH BOTH OF THESE FEATURES.  THE STORMS ARE NOT EXPECTED
TO BECOME SEVERE THOUGH LARGE HAIL OUT OF A STORM CANNOT BE RULED
OUT ENTIRELY...ESPECIALLY SOUTHEAST OF AN OTTUMWA TO CHARITON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jul 31, 10:06 PM CDTSevere Thunderstorm WarningDMXCerro Gordo54 min
Jul 31, 10:31 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jul 31, 10:51 PM CDTTornado WarningDMXCerro Gordo24 min
Jul 31, 11:04 PM CDTTornado WarningDMXButler, Franklin26 min
Jul 31, 11:44 PM CDTSevere Thunderstorm WarningDMXButler, Franklin46 min
Jul 31, 11:58 PM CDTSevere Thunderstorm WarningDMXWright32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.